A new Australian study has found that older people taking nitrazepam, a drug used to treat anxiety and insomnia, as well as those on antidepressants, are twice as likely to suffer postoperative delirium after hip and knee surgery.
The finding has prompted calls by University of South Australia (UniSA) researchers for older patients to temporarily cease these medications or change to safer alternatives prior to surgery.
In a study published in the international journal Drug Safety, UniSA scientists scanned data from 10,456 patients aged 65 years and older who had undergone knee or hip surgery in the past 20 years. A quarter of them (2614 people) had experienced delirium after surgery.
Apart from nitrazepam and antidepressants, five other benzodiazepine medications – commonly prescribed for anxiety, seizures and insomnia – were associated with delirium, although not to the same extent. They included sertraline, mirtazapine, venlafaxine, citalopram and fluvoxamine.
Lead researcher Dr Gizat Kassie says there was no link between pain-relieving opioids and delirium.
“Our findings show that different classes of medicine are riskier than others when it comes to causing delirium after surgery, and the older the patients are, the greater the risk,” he says.
Smoking, alcohol use, multiple health conditions, polypharmacy (taking five or more medications), psychoactive drugs and impaired cognition also put people at risk.
“Many of these factors can’t be altered but we can do something about medications,” Dr Kassie says.
Delirium affects up to 55% of older patients undergoing hip surgery and is associated with an increased risk of death, prolonged hospital stays and cognitive decline.
An earlier study found that older people who developed delirium following hip surgery had a 10% higher death rate within one year compared to patients who were not affected.
The UniSA study is the first to investigate the link between specific medications and dementia after surgery. Previous studies have been broader in scope, considering a range of factors predisposing older patients to delirium.
The researchers hope that evidence-based recommendations can be implemented into clinical practice so that delirium risk by medicine type can be determined.
“In people undergoing elective procedures it should be practical to taper specific medications well in advance. It’s important that people are weaned off these riskier drugs well before surgery because abrupt withdrawal can have even worse consequences,” Dr Kassie says.